Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

Harmonic analysis and centers of group algebras


Authors: J. Liukkonen and R. Mosak
Journal: Trans. Amer. Math. Soc. 195 (1974), 147-163
MSC: Primary 43A20; Secondary 43A45
MathSciNet review: 0350322
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose of this paper is to present some results of harmonic analysis on the center of the group algebra $ Z({L^1}(G))$ where G is a locally compact group. We prove that $ Z({L^1}(G))$ is a regular, Tauberian, symmetric Banach $ ^\ast$-algebra and contains a bounded approximate identity. Wiener's generalized Tauberian theorem is therefore applicable to $ Z({L^1}(G))$. These results complement those of I. E. Segal relating to the group algebra of locally compact abelian and compact groups. We also prove that if G contains a compact normal subgroup K such that G/K is abelian, then $ Z({L^1}(G))$ satisfies the condition of Wiener-Ditkin, so that any closed set in its maximal ideal space whose boundary contains no perfect subset is a set of spectral synthesis. We give an example of a general locally compact group for which $ Z({L^1}(G))$ does not satisfy the condition of Wiener-Ditkin.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 43A20, 43A45

Retrieve articles in all journals with MSC: 43A20, 43A45


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1974-0350322-7
PII: S 0002-9947(1974)0350322-7
Keywords: Centers of group algebras, regular algebras, Tauberian algebras, symmetric $ ^\ast$-algebras, approximate identities, condition of Wiener-Ditkin, [IN] groups, $ {[FC]^ - }$ groups, $ {[FIA]^ - }$ groups, spherical functions
Article copyright: © Copyright 1974 American Mathematical Society